Risk of increased severe attacks in kids by asthma drugs, FDA report

1

Asthma is the common chronic inflammatory disease of the airways characterized by variable and recurring symptoms, reversible airflow obstruction and bronchospasm. A study revealed one class of asthma drug can increase risk of hospitalization in children due to asthma attack.

Symptoms include wheezing, coughing, chest tightness, and shortness of breath. It is thought to be caused by a combination of genetic and environmental factors. Treatment of acute symptoms is usually with an inhaled short-acting beta-2 agonist like  salbutamol. For those who suffer daily attacks, a higher dose of inhaled glucocorticoid is used. In a severe asthma exacerbation, oral glucocorticoids are added to these treatment, in the case of severe persistent disease, oral steroids may be needed.

Some asthma drugs may increase kids’ risk of being hospitalized for an asthma attack
As per the Center for Disease Control and Prevention, seven million children in the U.S. have asthma (about 9%), and the rate has been climbing steadily in recent years.

Some kids with asthma are prescribed the drugs, called long-acting beta-agonists or LABAs to relax muscles around the airway and prevent symptoms like wheezing. But there is an evidence that long-term use of these drugs may slightly increase the risk of sudden serious symptoms, according to a new analysis from the U.S. Food and Drug Administration.

However, researchers said, it’s possible that when LABAs, are used in combination with inhaled corticosteroid medications, that extra risk disappears.According to Dr. Ann McMahon, who...



led the study, “These studies confirm our recommendations at the FDA that are already (on drug labels) for children and adolescents to use inhaled corticosteroids and LABAs together in one asthma product,”

The FDA report is based upon data from over 100 studies including about 60,000 people with asthma. The original trials were done by companies that market LABAs. The drugs include Merck’s Foradil and GlaxoSmithKline’s Serevent.

Compared to all patients who didn’t take LABAs, adults and kids who were prescribed the drugs were 27% more likely to end up in the hospital, or in rare cases die or require intubation, because of an asthma attack.

That extra risk was greatest in the youngest study participants. Kids between age 4 and 11 who were taking a LABA were 67% more likely to have an asthma-related hospitalization than those who weren’t getting the medication.

Researchers were in agreement that future studies should be designed to determine the underlying cause behind those attacks in the LABA users and whether they’re directly due to the medications themselves.

Via

One Response

Leave a Reply

 
© 2012 Healthy Living. All rights reserved.
Proudly designed by Theme Junkie.